Cookie policy notice

By continuing to use this site you agree to our cookies policy below:
Since 26 May 2011, the law now states that cookies on websites can ony be used with your specific consent. Cookies allow us to ensure that you enjoy the best browsing experience.

This site is intended for health professionals only

At the heart of general practice since 1960

Do all antibiotics react with alcohol?

Q -- Patients are frequently advised to avoid alcohol when taking antibiotics. Is this advice rational or is it folk myth?

A -- Usually, studies of interactions between alcohol and medications relate to chronic heavy drinking. There is relatively little information on antibiotic interactions with an intake of one or two units per day. The source of alcohol in interactions may not be obvious ­ some liquid preparations of medications, including some mouthwashes, contain alcohol.

Disulfiram (Antabuse) is used in the treatment of alcohol dependence. It produces extremely unpleasant reactions with alcohol. Ethanol is normally metabolised to ethanal, which is broken down to carbon dioxide and water by alcohol dehydrogenase (ALDH).

Reactions occur because disulfiram inhibits this enzyme, causing accumulation of ethanal. Symptoms include facial flushing, throbbing headaches, palpitations, tachycardia, nausea, vomiting and, with large amounts of alcohol, arrhythmias, hypotension and collapse.

Several antibacterials and antibiotics including metronidazole, cefamandole and possibly tinidazole

also inhibit ALDH and

may cause similar reactions.

Linezolid is an antibacterial used to treat pneumonia, chest and soft tissue infections with MRSA Gram-positive organisms including Staphylococcus aureus.

This agent is a reversible non-specific inhibitor of monoamine oxidase. Patients treated with linezolid should avoid consuming large amounts of food rich in tyramine including beers and wine, both normal and dealcoholised. Otherwise the patient may suffer a dangerous rise in blood pressure for which severe throbbing headaches may be an early warning.

Dr Richard Pearson is consultant physician in clinical pharmacology at Harold Wood and Oldchurch Hospitals, Barking

Rate this article 

Click to rate

  • 1 star out of 5
  • 2 stars out of 5
  • 3 stars out of 5
  • 4 stars out of 5
  • 5 stars out of 5

0 out of 5 stars

Have your say